Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 318, NWS Las Vegas, NV

October 2, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 2, 2022, 4:09 PM MST for Mohave County, Arizona. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2022, 4:09 PM MST (23:09 UTC)
Expired
Oct 2, 2022, 5:55 PM MST
In force
106 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3024 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WGUS55 KVEF 022309
FFWVEF
AZC015-030215-
/O.NEW.KVEF.FF.W.0318.221002T2309Z-221003T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
409 PM PDT Sun Oct 2 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 715 PM MST.

* At 409 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly along Antares as well as Buck and Doe 
  Road north of State Route 66.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Antares Road and Buck-and-Doe Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3540 11390 3553 11401 3569 11390 3574 11367
      3562 11351 3553 11360 3543 11377

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
915 
WGUS75 KVEF 030016
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
516 PM PDT Sun Oct 2 2022

AZC015-030215-
/O.CON.KVEF.FF.W.0318.000000T0000Z-221003T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
516 PM MST Sun Oct 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 516 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly along Antares as well as Buck and Doe Road north of 
State Route 66.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Antares Road and Buck-and-Doe Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3540 11390 3553 11401 3569 11390 3574 11367
      3562 11351 3553 11360 3543 11377

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
961 
WGUS75 KVEF 030055 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
555 PM PDT Sun Oct 2 2022

AZC015-030105-
/O.CAN.KVEF.FF.W.0318.000000T0000Z-221003T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
555 PM MST Sun Oct 2 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3540 11390 3553 11401 3569 11390 3574 11367
      3562 11351 3553 11360 3543 11377

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:03 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 2:03 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 PM PDT Sun Oct 2 2022

.SYNOPSIS...A trough axis associated with a deepening area of low
pressure over the Intermountain West will swing through the Desert
Southwest, resulting in scattered shower and thunderstorm activity
Monday afternoon in northwestern Arizona, southern Nevada, and far
southeastern California. A growing ridge of high pressure will push
moisture eastward by midweek, drying out the region and leaving
us with above-average temperatures continuing through the week.
&&

.DISCUSSION...Today through Saturday.

For the majority of the region, expecting clear skies, afternoon
southerly breezes, and above-average temperatures. However, due to
the interaction of several storm systems, we expect isolated
convection today. Storms will favor the higher terrain of northern
Mohave County, though isolated cells in southern Mohave County or
eastern Lincoln County cannot be ruled out. PWATs vary quite a bit,
with highest amounts along the Colorado River Valley and the
southern half of Mohave County, with less-than-impressive amounts in
areas with highest shear and lift (northern Mohave). As such, the
isolated convection in southern Mohave County will have the
potential to produce very localized heavy rainfall with rain rates
between inch and inch and a half per hour. Moderate rainfall
expected elsewhere with primary concerns being gusty winds in excess
of 30 mph and frequent cloud-to-ground lightning.

Convection will wane as we approach sunset, but will return Monday
afternoon with greater areal coverage. To our north in the
Intermountain West, previous model runs indicated an upper-level
trough would more-or-less stall, with persistent weak forcing
possible in northeastern portions of our forecast area. Newest
trends have this low continuing to strengthen as it pushes northward
into Montana. In the meantime, a digging trough will extend
southwestward across the western CONUS. This positively-tilted
trough axis will push through the Desert Southwest through the day
on Monday with a robust associated vort max. The 06Z ECMWF ensemble
means had this PVA split into two lobes as it pushes through
southern Nevada, with one lobe pushing through San Bernardino County
and the other through northern Mohave County - in concurrence with
the 18Z RAP. The 06Z ECMWF means also had respectable PWATs between
0.75 and 1.25" across Clark and eastern San Bernardino counties. The
NBM and WPC seemed to favor this solution, with measurable rainfall
amounts across the Mojave National Preserve and Spring Mountains.
That said, as the 12Z ECMWF ensembles come in, they have a
substantial eastward shift...

Though there is some indication of the aforementioned PVA splitting
into two vort lobes, this is much less apparent in the 12Z run,
which indicates stronger vorticity pushing into northern Mohave
County, and retreating PoPs west-to-east compared to previous runs.
All this to say, we are expecting convection with greater areal
coverage Monday afternoon. Storms across eastern San Bernardino,
eastern Lincoln, Clark, and Mohave counties are possible, with
locally heavy rainfall, gusty winds, and frequent cloud-to-ground
lightning in the form of 2 rounds. 1 when the PVA passes through the
region and 2 when the trough axis passes through the region. Storms
will subside overnight into Tuesday as a building ridge pushes
moisture eastward.

This ridge will stay in place through the middle of the week with
above-average temperatures holding strong. Late week, there is
continued agreement in a cut-off low forming over northwestern
Mexico that will help to moderate temperatures and reintroduce
precipitation chances to Arizona.
&&

.AVIATION...For Harry Reid...South-southwesterly breezes return this
afternoon, with gusts up to 20 knots. Gusts will taper off after
sunset. Winds remaining from the southwest through the evening,
becoming light and variable late tonight. Mostly clear skies with
just a few mid and upper-level clouds. Lighter, more-diurnal winds
expected tomorrow, with a slight chance of an afternoon thunderstorm
in and around the valley. Gusty outflow winds will likely accompany
any convection that develops.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds expected to favor a southerly direction at the
Las Vegas Valley sites today, with gusts up to 20 knots. Gusts will
taper off this evening. Typical diurnal wind patterns forecast
for KBIH and KDAG. Another round of breezy south winds today for
sites in the Colorado River Valley, with gusts of 15-20 knots this
afternoon. Mostly clear skies across the area, with just a few
mid and upper-level clouds in the eastern sites. Generally light
and diurnal wind patterns anticipated tomorrow, though sites in
the Colorado River Valley should see northerly breezes move
through in the late morning. In the afternoon, thunderstorm
development may impact sites in the Las Vegas and Colorado River
Valleys. Gusty outflow winds will likely accompany any storms that
form.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:58 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Oct 2, 2:58 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.